Total closure for permutation actions of finite nonabelian simple groups

Saul D. Freedman, Michael Giudici, Cheryl E. Praeger

Research output: Contribution to journalArticleResearchpeer-review


For a positive integer k, a group G is said to be totally k-closed if for each set Ω upon which G acts faithfully, G is the largest subgroup of Sym (Ω) that leaves invariant each of the G-orbits in the induced action on Ω × ⋯ × Ω = Ω k. Each finite group G is totally |G|-closed, and k(G) denotes the least integer k such that G is totally k-closed. We address the question of determining the closure number k(G) for finite simple groups G. Prior to our work it was known that k(G) = 2 for cyclic groups of prime order and for precisely six of the sporadic simple groups, and that k(G) ⩾ 3 for all other finite simple groups. We determine the value for the alternating groups, namely k(An) = n- 1. In addition, for all simple groups G, other than alternating groups and classical groups, we show that k(G) ⩽ 7. Finally, if G is a finite simple classical group with natural module of dimension n, we show that k(G) ⩽ n+ 2 if n⩾ 14 , and k(G) ⩽ ⌊ n/ 3 + 12 ⌋ otherwise, with smaller bounds achieved by certain families of groups. This is achieved by determining a uniform upper bound (depending on n and the type of G) on the base sizes of the primitive actions of G, based on known bounds for specific actions. We pose several open problems aimed at completing the determination of the closure numbers for finite simple groups.

Original languageEnglish
Pages (from-to)323-340
Number of pages18
JournalMonatshefte fur Mathematik
Issue number2
Publication statusPublished - Feb 2024
Externally publishedYes


  • Base size
  • k-closed permutation groups
  • Primitive groups
  • Simple groups

Cite this